Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS Shreveport, LA

January 23, 1997De Soto Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 23, 1997, 7:57 PM CST for De Soto Parish, Louisiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 23, 1997, 7:57 PM CST (01:57 UTC)
Expired
Jan 23, 1997, 8:45 PM CST
In force
48 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County De Soto Parish, LA

The radar

The Shreveport radar (KSHV), 45 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 8:00 PM CSTHail 0.88Carmel, LA
Jan 23, 8:00 PM CSTThunderstorm Wind 60Gloster, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 23, 7:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 240157 RRA
SVRSHV
LAC031-240245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
757 PM CST THU JAN 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHWEST LOUISIANA
 
   ...EASTERN DE SOTO PARISH
 
AT 755 PM CST...DOPPLER RADAR IN SHREVEPORT CONTINUES TO INDICATE A LINE
OF SEVERE THUNDERSTORMS EXTENDING FROM JUST NORTHEAST OF STONEWALL TO 10
MILES SOUTHWEST OF MANSFIELD. THIS LINE OF STORMS WAS MOVING TO THE THE
EAST AT 40 MPH. DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE
LIKELY WITH THIS LINE OF SEVERE THUNDERSTORMS.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
PEOPLE OUTSIDE SHOULD MOVE TO A STRONG BUILDING AND STAY AWAY
FROM WINDOWS.
 
5/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 7:45 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 23, 7:45 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
745 PM CST THU JAN 23 1997

SVR WX RUNNING RAMPANT ACRS AREA THIS EVE. THOUGH STORMS ACRS MOST OF
REGION...WORST ACTIVITY APPEARS CONCENTRATED NR WARM FNT INDICATED STILL
JUST SOUTH OF A TYR-SHV-MLU LINE WHERE WINDS SHFT FM EAST TO SOUTH AND
DEWPOINTS JUMP INTO LWR/MID 60S. SHV SOUNDING INDICATES HELICITIES OF
3-400 ALG FNT DUE IN PART TO BNDRY LYR EAST FLOW. ALSO...K AND TT
INDECES STILL INCREASING TIL FROPA. ONLY GOOD NEWS IS THAT TOR THREAT
SHOULD DIMINISH AS WARM FNT ACCELERATES NORTH. HOWEVER...SVR THREAT
MAY NEED TO BE EXTENDED PAST MIDNIGHT FOR AR/LA PORTIONS. LEWP HOLDING
TOGETHER IN NW LA AND EXPECT MORE SVR WX FM THAT. 3 HOUR FFG VALUES
GENERALLY 2-3 INCHES FM THIS MRNG AND AS 1-2 INCHES HAVE FALLEN IN SVRL
AREAS...REPEAT ACTIVITY LIKELY RESULT IN SOME MINOR FLDG.

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 6:38 PM CSTTornado WarningSHVDe Soto, Sabine37 min
Jan 23, 7:14 PM CSTTornado WarningSHVDe Soto, Red River46 min
Jan 23, 7:28 PM CSTSevere Thunderstorm WarningSHVDe Soto32 min
Jan 23, 8:09 PM CSTSevere Thunderstorm WarningSHVRed River51 min
Jan 23, 8:20 PM CSTSevere Thunderstorm WarningSHVBienville40 min
Jan 23, 9:00 PM CSTSevere Thunderstorm WarningSHVJackson60 min
Jan 23, 9:30 PM CSTSevere Thunderstorm WarningSHVOuachita30 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.